Flood, Buffalo
- When
- March 15, 8:00 AM CST to March 31, 11:59 PM CST
- Where
- Buffalo County, 10.26 mi NNW of Ft Thompson to 10.55 mi W of Shelby
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Newspaper
- Coordinates
- 44.180, -99.530
A deep and expansive snow pack across the area began to melt bringing many areas of flooding to central and northeast South Dakota from mid through late March. The flooding continued into April.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A deep and expansive snow pack across the area began to melt bringing many areas of flooding to central and northeast South Dakota from mid through late March. The flooding continued into April. Many roads along with countless acres of crop and pastureland were flooded. Roads, culverts, and bridges were damaged across the region. Several roads were washed out with many closed. Many homes were threatened with some surrounded by water. Many people had to use four-wheelers to get to their homes. A Presidential Disaster was declared for all of the counties do to the flooding damage. The damage estimates were from 4.5 to 5 million dollars for the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 15, 2:57 AM CST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 357 AM CDT TUE MAR 15 2011 .SHORT TERM...THROUGH THURSDAY BAND OF MID LEVEL FORCING HAVING A HARD TIME OVERCOMING DRY SUBCLOUD LAYER...WITH CIGS AOA 6KFT. SYSTEM NOT EXPECTED TO STRENGTHEN OR MOISTEN SIGNIFICANTLY THROUGH MID MORNING...SO WILL STICK WITH LOW POP/SCT SHOWERS WORDING. SURFACE PATTERN WILL REMAIN DISORGANIZED TODAY...LOW LEVEL WITH WARM ADVECTION MOVING INTO WESTERN COUNTIES LATE IN THE DAY. MAX TEMPERATURE FORECAST A BALANCE BETWEEN DEGREE/QUALITY OF SNOW COVER VS A WARM START THIS AM COUPLED WITH AMPLE SUNSHINE. WARM ADVECTION CONTINUES THROUGH WEDNESDAY...AS H85 TEMPERATURES PEAK AT +10 TO +12C THROUGH MID DAY PRIOR TO TROF PASSAGE...WHICH WILL ALSO AID IN MIXING. NOT SURPRISINGLY...GUIDANCE TEMPERATURES RANGE BETWEEN MID 40S NORTHEAST TO LOW 70S SOUTHWEST...WHICH IS NOT OUT OF THE REALM OF POSSIBILITIES GIVEN H85 TEMPERATURES UNDER IDEAL MIXING CONDITIONS. WE DO HAVE TO CONTEND WITH ANOTHER WEAK WEATHER SYSTEM MOVING THROUGH WEDNESDAY NIGHT/THURSDAY. REGIONAL BUFKIT PROFILES ARE FAIRLY WARM WITH FAIRLY STEEP LAPSE RATES...SUGGESTING PTYPE AS SCATTERED RAIN SHOWERS. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY FAIR MODEL AGREEMENT EXISTS EARLY THIS MORNING BETWEEN THE EXTENDED MODEL SUITE. A DIFFUSE SHORT-WAVE TROUGH IS EXPECTED TO TRANSLATE THROUGH THE NORTHERN PLAINS THURSDAY NIGHT. KEPT PRECIPITATION CHANCES IN FOR THE WEST AND SOUTH THURSDAY NIGHT WITH THE ECMWF CONTINUING TO SHOW A WEAK AREA OF ATMOSPHERIC FORCING MOVING THROUGH. HEIGHTS RISE RAPIDLY OVER THE REGION FRIDAY AND WITH LITTLE SURFACE PRESSURE GRADIENT TO SPEAK OF...QUITE THE TRANQUIL WEATHER DAY IS IN STORE FOR ALL AREAS FRIDAY. MODELS CONTINUE TO STRUGGLE WITH THE EVOLUTION OF A BROAD UPPER LEVEL LONG-WAVE TROUGH OVER THE WESTERN U.S. FOR THE WEEKEND BUT ARE COMING MORE IN LINE WITH INCOMING JET STREAK TIMING AND THE ASSOCIATED SURFACE LOW PLACEMENT IN THE LEE OF THE ROCKIES. THE ECMWF HAS BEEN THE MORE CONSISTENT MODEL...BRINGING IN AN AREA OF MODERATE RAIN TO EAST RIVER AREAS SUNDAY MORNING. GFS JET TIMING IS SIMILAR BUT IT CONSOLIDATES THE SURFACE LOWS INTO TWO DISTINCT LOCATIONS...ONE IN WESTERN NORTH DAKOTA AND THE OTHER OVER NORTHWEST KANSAS...AND IS DRIER AS A RESULT. RAINFALL AMOUNTS ASIDE...STRONG...WARM AND MOIST SOUTHEAST WINDS WILL INCREASE SATURDAY AFTERNOON AND CONTINUE INTO SUNDAY. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE AVERAGE SATURDAY AND SUNDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AS A WEAK UPPER LEVEL TROUGH MOVES THROUGH THE REGION EARLY THIS MORNING...EXPECT VFR CONDITIONS AT ALL TAF LOCATIONS WITH MID LEVEL CIGS. PATCHY SFC FOG IS POSSIBLE AROUND SUNRISE IN WEST RIVER LOCATIONS THIS MORNING AS CIGS GRADUALLY SHIFT EWD. LIGHT AND VARIABLE WIND WILL BECOME LIGHT WESTERLY BY AROUND MID MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...CHURCH AVIATION...CHURCH WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 341 AM CDT TUE MAR 15 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160845- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 341 AM CDT TUE MAR 15 2011 /241 AM MDT TUE MAR 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The national radar mosaic for the moment the first event began.
17 flood. Local standard time, as filed.
Many county and township roads were flooded and damaged in Edmunds county including U.S. Highway 12. The flooding of U.S. Highway 12 severely affected the busy highway traffic. Several roads were also closed across the county.
Snowmelt flooding again affected much of Brown county this year, especially in northeast Brown county in the Claremont region. Many roads again went under water along with countless acres of farmland. Also, several creeks rose to near or above flood stage including the Moccasin and Foote creeks. The Maple River in northwest Brown county also went above flood stage for a couple days at the end of the month. The Maple River went above the flood stage of 10 feet to 11.7 feet and then back below flood stage from the 24th to the 26th.
Snowmelt flooding occurred across parts of Spink county flooding many roads along with agricultural and cropland. The Snake Creek from Redfield and south went above the flood stage of 11.5 feet on March 22nd rising to 17.5 feet on the March 24th. The creek continued to flood into April. Also, the rising Redfield Lake threatened four homes where sandbagging took place.
Snow melt brought flooding across much of Marshall county. Many roads along with crop and pastureland were flooded. The lake levels also rose across the county. In the early morning hours of March 18th, the creek northeast of Langford became blocked by snow and ice, causing water to run into Langford streets and the house basements. Some people had a couple of feet of water in their basements. The basements of at least two homes in Langford had collapsed. The water receded during the late afternoon.
Snowmelt flooding occurred across parts of Codington county including on Willow and Mud creeks for a short time at the end of the month. Crop and pastureland along with several roads were flooded from mid through late March. Lake Kampeska was also on the rise through the end of the month and beginning to threaten property.
Snowmelt water caused the biggest issues for the people of Hamlin county with rising lake levels along with many roads, crop and pastureland flooded. The rising level on Lake Poinsett would eventually cause the most damage in the county in April. See storm data entry on April Hamlin county lakeshore flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293043, 293044, 293045, 293047, 293051, 293052, 293053, 293054, 293061, 293062, 293063, 293064, 293065, 293070, 293071, 293072, 293073.